Kentucky, 2001

Damaging Winds in Kentucky, May 17, 2001

May 17, 2001 · NWS LMK · 3 events in 2 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 17, 1:41 AM EST, 11 hours 54 minutes earlier.

Area forecast discussion, May 17, 1:41 AM EST, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
241 AM EDT THU MAY 17 2001

MAIN CONCERN WITH THIS FORECAST PACKAGE WHETHER TO MENTION THE
CHANCE OF THUNDERSTORMS IN TODAYS GROUP.

LATEST WATER VAPOR LOOP SHOWS WELL DEFINED VORT LOBES MOVING THROUGH
AREAS NEAR THE US/CANADIAN BORDER. MEANWHILE...A WEAK FRONTAL
SYSTEM LIES FROM THE NORTHERN TEXAS EXTENDING NORTHEAST TO THE GREAT
LAKES.  QUITE A BIT OF CONVECTION IS FIRING IN THE PLAINS WITH THE
AID OF GOOD UPPER LEVEL DIVERGENCE FROM THE RIGHT ENTRANCE REGION OF
THE UPPER LEVEL JET. MEANWHILE...THE MCS OVER IL AND E KY HAVE BEGUN
TO FIZZLE OUT DUE TO THE LOW LEVEL JET WEAKENING OVER THOSE AREAS.
70 DEG C DEWPOINTS CONTINUE TO BE POISED OVER NORTHERN MO. ETA FOR
SOME REASON SHOWS THESE 70 DEGREE DEWPOINTS PUSHING INTO OUR AREA
THIS AFTERNOON. I AM NOT TOTALLY CONFIDENT THIS WILL HAPPEN...BUT
THE ETA ALSO SHOWS SOME OUTFLOW BOUNDARIES MOVING THROUGH N KY THIS
AFTERNOON. THESE BOUNDARIES MAY BE FROM THE CONVECTION THAT FIRED
OVER SW IN EARLIER TONIGHT. IF THESE BOUNDARIES DO MOVE THROUGH THIS
AFTERNOON THEY COULD SPARK OFF A FEW WIDELY THUNDERSTORMS. RIGHT NOW
THE CONFIDENCE FACTOR IS LOW THAT THIS WILL HAPPEN...BUT FOR
CONTINUITY SAKE WE WILL KEEP THE CHANCE OF THUNDERSTORMS IN FOR THIS
AFTERNOON.

TONIGHT THE MODELS SHOW THE UPPER LEVEL FLOW BEGINNING TO FLATTEN
OUT DUE TO A STRONG SHORTWAVE MOVING THROUGH THE NORTHERN GREAT
LAKES. THIS WILL HELP PUSH THE FRONT FURTHER SOUTH INTO THE CENTRAL
SECTIONS OF IN AND IL. THE ETA IS THE SLOWEST IN PUSHING THE
BOUNDARY SOUTH WHICH LOOKS REASONABLE DUE TO A WEAK LOW LEVEL PUSH.
WE WILL MOST LIKELY SEE SOME CONVECTION FIRE ALONG THIS BOUNDARY
TONIGHT. HOWEVER...WE MAY ALSO SEE A BOUNDARY DROP FROM THIS
ACTIVITY AND HELP PRODUCE SOME SCATTERED CONVECTION SINCE THE
HEIGHTS ARE SLIGHTLY LOWER.

TOMORROW AND TOMORROW NIGHT WE WILL CONTINUE TO MENTION THE THREAT
OF THUNDERSTORMS AS THE FRONT MOVES INTO THE CWFA. AVN SHOWS THE
MOST LOW LEVEL CONVERGENCE WITH THIS FRONT...BUT REALLY NO
SIGNIFICANT UPPER LEVEL FEATURES TO BITE ON. THUS...WE WILL KEEP THE
CHANCE OF THUNDERSTORMS GOING THROUGH THE ENTIRE FORECAST PACKAGE.

.SDF...NONE

COX

In the hours before

Special weather statement, May 17, 10:30 AM EST, 3 hours 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-067-180000-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT THU MAY 17 2001

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS INTO THIS EVENING ACROSS SOUTH CENTRAL
INDIANA AS WELL AS NORTH CENTRAL AND EAST CENTRAL KENTUCKY.

A WEAK FRONTAL BOUNDARY EXTENDING FROM NORTHERN OHIO TO CENTRAL
MISSOURI WILL SLOWLY SHIFT SOUTHEAST INTO THE OHIO VALLEY LATE
TODAY. ALONG AND TO THE SOUTH OF THIS BOUNDARY...WARM...MOIST AND
UNSTABLE AIR WILL PREVAIL. AS A RESULT...SCATTERED THUNDERSTORMS ARE
EXPECTED TO OVERSPREAD SOUTHERN INDIANA...NORTH CENTRAL KENTUCKY AND
THE BLUEGRASS REGION DURING THE AFTERNOON.

SOME OF THE STORMS HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
FOR THE LATEST WEATHER INFORMATION.

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING.
Local storm report, May 17, 12:00 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EDT THU MAY 17 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....n

1250 PM    CHARLESTOWN               IN   .75 INCH HAIL
05/17/01   CLARK                          REPORTED BY STORM
                                          SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
May 17, 1:35 PM EST
Where
Nelson County, Bardstown
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -85.467

Trees were downed.

Thunderstorm Wind, Nelson

When
May 17, 1:35 PM EST
Where
Nelson County, Boston
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
37.783, -85.667

Trees were downed.

Thunderstorm Wind, Bourbon

When
May 17, 1:39 PM EST
Where
Bourbon County, Jacksonville
Reported by
AMATEUR RADIO
Coordinates
38.207, -84.217 (the zone’s center; the record gives no point)

Trees were downed by thunderstorm winds, and 0.75 inch hail fell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244049, 5244050, 5244051.